Alert archive / New York / Wind Advisories in 2017
Wind Advisory 4, NWS Binghamton, NY
NWS Binghamton, NY issued this wind advisory at Mar 1, 2017, 3:26 AM EST for 7 counties in Pennsylvania; 17 counties in New York. It took effect at Mar 1, 2017, 7:00 PM EST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Mar 1, 2017, 3:26 AM EST (08:26 UTC)
- In effect from
- Mar 1, 2017, 7:00 PM EST
- Expired
- Mar 2, 2017, 1:00 PM EST
- In force
- 18 hr
- Issued by
- NWS Binghamton, NY
All 24 counties
Broome County, NY, Cayuga County, NY, Chemung County, NY, Chenango County, NY, Cortland County, NY, Delaware County, NY, Madison County, NY, Oneida County, NY, Onondaga County, NY, Otsego County, NY, Schuyler County, NY, Seneca County, NY, Steuben County, NY, Sullivan County, NY, Tioga County, NY, Tompkins County, NY, Yates County, NY, Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA
The radar
The Binghamton radar (KBGM), 4 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 8.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1931 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
735 WWUS71 KBGM 010826 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 326 AM EST Wed Mar 1 2017 NYZ009-015>018-022>025-036-037-044>046-055>057-062-020830- /O.NEW.KBGM.WI.Y.0004.170302T0000Z-170302T1800Z/ Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland- Chenango-Otsego-Tioga-Broome-Delaware-Sullivan- Including the cities of Boonville, Penn Yan, Seneca Falls, Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca, Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego, Waverly, Binghamton, Delhi, Walton, and Monticello 326 AM EST Wed Mar 1 2017 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST THURSDAY... The National Weather Service in Binghamton has issued a Wind Advisory, which is in effect from 7 PM this evening to 1 PM EST Thursday. * LOCATIONS...All of Central New York. * HAZARDS...Strong gusty winds. * WINDS...West 15 to 30 mph with gusts reaching 40 to 50 mph. * TIMING...Gusty cold front will pass through this evening. Strong gusts will continue overnight through at least midday Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Wind advisories are issued when sustained wind speeds of at greater than 30 mph and/or wind gusts over 45 mph are expected. Winds of this magnitude could cause minor damage to trees, power lines and weaker structures. Persons in the advisory area should secure all loose objects. If you are traveling through the advisory area keep a firm grip on the wheel, especially for those driving high profile vehicles. && $$
5 follow-up statements
251 WWUS71 KBGM 011854 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 154 PM EST Wed Mar 1 2017 NYZ009-015>018-022>025-036-037-044>046-055>057-062-021800- /O.CON.KBGM.WI.Y.0004.170302T0000Z-170302T1800Z/ Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland- Chenango-Otsego-Tioga-Broome-Delaware-Sullivan- Including the cities of Boonville, Penn Yan, Seneca Falls, Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca, Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego, Waverly, Binghamton, Delhi, Walton, and Monticello 154 PM EST Wed Mar 1 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST THURSDAY... * LOCATIONS...All of Central New York. * HAZARDS...Strong gusty winds. * WINDS...West 15 to 25 mph with gusts up to 45 mph. * TIMING...Gusty cold front will pass through this evening. Strong gusts will continue overnight through at least midday Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Wind advisories are issued when sustained wind speeds of at greater than 30 mph and/or wind gusts over 45 mph are expected. Winds of this magnitude could cause minor damage to trees, power lines and weaker structures. Persons in the advisory area should secure all loose objects. If you are traveling through the advisory area keep a firm grip on the wheel, especially for those driving high profile vehicles. && $$
211 WWUS71 KBGM 011917 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 217 PM EST Wed Mar 1 2017 PAZ038>040-043-044-047-048-072-021800- /O.EXA.KBGM.WI.Y.0004.170302T0000Z-170302T1800Z/ Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne- Pike-Southern Wayne- Including the cities of Sayre, Towanda, Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, Wilkes-Barre, Milford, and Honesdale 217 PM EST Wed Mar 1 2017 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST THURSDAY... The National Weather Service in Binghamton has issued a Wind Advisory, which is in effect from 7 PM this evening to 1 PM EST Thursday. * TEMPERATURES...In the mid 40s. * LOCATIONS...All of Norhteast Pennsylvania. * HAZARDS...Strong gusty winds. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * TIMING...Gusty cold front will pass through this evening. Strong gusts will continue overnight through at least midday Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Wind advisories are issued when sustained wind speeds of at greater than 30 mph and/or wind gusts over 45 mph are expected. Winds of this magnitude could cause minor damage to trees, power lines and weaker structures. Persons in the advisory area should secure all loose objects. If you are traveling through the advisory area keep a firm grip on the wheel, especially for those driving high profile vehicles. && $$ NYZ009-015>018-022>025-036-037-044>046-055>057-062-021800- /O.CON.KBGM.WI.Y.0004.170302T0000Z-170302T1800Z/ Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland- Chenango-Otsego-Tioga-Broome-Delaware-Sullivan- Including the cities of Boonville, Penn Yan, Seneca Falls, Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca, Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego, Waverly, Binghamton, Delhi, Walton, and Monticello 217 PM EST Wed Mar 1 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST THURSDAY... * LOCATIONS...All of Central New York. * HAZARDS...Strong gusty winds. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * TIMING...Gusty cold front will pass through this evening. Strong gusts will continue overnight through at least midday Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Wind advisories are issued when sustained wind speeds of at greater than 30 mph and/or wind gusts over 45 mph are expected. Winds of this magnitude could cause minor damage to trees, power lines and weaker structures. Persons in the advisory area should secure all loose objects. If you are traveling through the advisory area keep a firm grip on the wheel, especially for those driving high profile vehicles. && $$
309 WWUS71 KBGM 020122 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 822 PM EST Wed Mar 1 2017 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-021800- /O.CON.KBGM.WI.Y.0004.000000T0000Z-170302T1800Z/ Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland- Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- Including the cities of Boonville, Penn Yan, Seneca Falls, Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca, Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego, Waverly, Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, Wilkes-Barre, Milford, and Honesdale 822 PM EST Wed Mar 1 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THURSDAY... * LOCATIONS...All of central New York and northeast Pennsylvania. * HAZARDS...Strong gusty winds. * WINDS...West 15 to 30 mph with gusts up to 50 mph. * TIMING...Gusty cold front will pass through this evening. Strong gusts will continue overnight through at least midday Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Wind advisories are issued when sustained wind speeds of at greater than 30 mph and/or wind gusts over 45 mph are expected. Winds of this magnitude could cause minor damage to trees, power lines and weaker structures. Persons in the advisory area should secure all loose objects. If you are traveling through the advisory area keep a firm grip on the wheel, especially for those driving high profile vehicles. && $$
941 WWUS71 KBGM 020759 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 259 AM EST Thu Mar 2 2017 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-021800- /O.CON.KBGM.WI.Y.0004.000000T0000Z-170302T1800Z/ Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland- Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- Including the cities of Boonville, Penn Yan, Seneca Falls, Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca, Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego, Waverly, Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, Wilkes-Barre, Milford, and Honesdale 259 AM EST Thu Mar 2 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * LOCATIONS...All of central New York and northeast Pennsylvania. * HAZARDS...Strong gusty winds. * WINDS...West 15 to 30 mph with gusts reaching 40 to 50 mph. * TIMING...Strong gusts, as colder air overspreads the region, will persist through midday before diminishing this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Wind advisories are issued when sustained wind speeds of at greater than 30 mph and/or wind gusts over 45 mph are expected. Winds of this magnitude could cause minor damage to trees, power lines and weaker structures. Persons in the advisory area should secure all loose objects. If you are traveling through the advisory area keep a firm grip on the wheel, especially for those driving high profile vehicles. && $$
513 WWUS71 KBGM 021358 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 858 AM EST Thu Mar 2 2017 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-021800- /O.CON.KBGM.WI.Y.0004.000000T0000Z-170302T1800Z/ Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland- Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- Including the cities of Boonville, Penn Yan, Seneca Falls, Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca, Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego, Waverly, Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, Hallstead, Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, Wilkes-Barre, Milford, and Honesdale 858 AM EST Thu Mar 2 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * LOCATIONS...All of central New York and northeast Pennsylvania. * HAZARDS...Strong gusty winds. * WINDS...West 15 to 30 mph with gusts reaching 40 to 50 mph. * TIMING...Strong gusts will persist through midday before diminishing this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Wind advisories are issued when sustained wind speeds of at greater than 30 mph and/or wind gusts over 45 mph are expected. Winds of this magnitude could cause minor damage to trees, power lines and weaker structures. Persons in the advisory area should secure all loose objects. If you are traveling through the advisory area keep a firm grip on the wheel, especially for those driving high profile vehicles. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this wind advisory went out at Mar 1, 12:55 AM EST, 2 hours 31 minutes earlier.
Area forecast discussion, Mar 1, 12:55 AM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1255 AM EST Wed Mar 1 2017
.SYNOPSIS...
A southerly flow of very mild air will continue overnight into
Wednesday pushing temperatures well above normal for the first
of March. A storm system will impact the area Wednesday
bringing showers and strong thunderstorms, followed by much
colder air and snow showers late Wednesday night and on
Thursday.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
1055 PM Update...
Just a heads up that we are seeing reasons for severe weather
threat to be skewed towards earlier in the day as well for
Wednesday. A mid-to-late morning initial wave of convection
will have low lifting condensation levels and plenty of shear.
Convective Available Potential Energy with the morning wave will
of course be limited but shear parameters in the model profiles
are very worrisome. It appears there is at least some potential
for low-top supercellular structure, if storms manage to be more
rooted at the surface instead of being purely elevated. We will
be making adjustments to the forecast accordingly.
Previous discussion...
615 PM Update...No major changes to the
forecast at this time. Clouds have increased with some returns
being seen on radar over Oneida County while showers otherwise
remain south of the CWA. I lowered POPs slightly for early this
evening and also raised temps slightly for tonight due to strong
warm advection.
330 PM Update...Models continue to back off on the chance for
rain overnight. Best chance will be after midnight as a wave
ripples through along with a weak surface trof. Seems like the
best chance Will be in the north nearer a slightly better upper
jet, and in the southeast the upper wave is better defined.
Otherwise expect a non diurnal temperature trend overnight as
strong warm advection keeps temps steady or even rising,
especially toward morning.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
Very active weather in the short term as strong upper wave and
series of surface lows and trofs crash through the area. Very
dynamic upper system is the catalyst gusty thunderstorms and
brief heavy rain. Threat of severe weather is highest over
northeast PA where the best instability is available, and the
upper jet dynamics are still available. To the north, kinematics
better but the instability is quite limited. Exception may be
over the Finger Lakes where the GFS seems to insist that a
better pocket of instability will develop. Precipitable water
hovers around or slightly better than an inch so flooding isn't
a huge risk, but area of training cells, or areas of repeated
convection with multiple trofs, will need to be watched. other
area of concern is the far north where snow melt will add to the
runoff. A flood watch has been issued for the Black River.
Main threat from severe thunderstorms would be wind damage with
a very strong low level jet available for mischief. Hail is
possible given that it's only March, but that should not be a
significant threat.
Main threat for thunderstorms and severe weather will end from
west to east after 00Z. After that, strong cold air advection
will turn leftover showers to snow, although through the short
term, snow amount will be very limited as there is a tremendous
amount of shear, and the low level air is pretty dry. Still,
instability formed as a result of the cold air with likely
result in scattered snow showers.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
130 PM update...
Thursday under a broad upper level trough over the northeastern
United States. Decent for March but not that bad for winter.
850mb temps fall to -13C with a northwest flow. Lake effect snow
showers during the day mostly in central NY. A secondary cold
front goes through as the surface low heads east through
northern New England.
A weak system goes through Friday. A general widespread light
snow with continued northwest flow. Even colder at 850 dropping
to -20C. Weak lake effect Friday night before a surface high
pressure builds in Saturday, then remains Saturday night.
Late Sunday into Sunday night a warm front approaches with
mixed precipitation. Weak high pressure moves through quickly
Monday before a stronger storm moves northeast through the Great
Lakes Monday to Tuesday. This will bring more warm air and rain
north ahead of a strong front Tuesday. Big model differences on
timing on the front. The Euro has a deep trough while the GFS
is broader and not as deep.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
MVFR-fuel alternate restrictions are expected this morning at
KAVP, KELM, KITH, and KBGM, with lower ceilings and showers.
Brief IFR/below alternate minimums are not out of the question,
in any heavier showers. Also, some thunder is possible, but
we'll opt to amend, as necessary, with any thunderstorms still
a number of hours into the future, at this point.
KSYR and KRME should stay primarily VFR this morning, with any
showers unrestricted in nature.
This afternoon, prevailing conditions should trend upward into
the VFR category area-wide. However, there is concern that
lines/waves of showers and thunderstorms will develop across
NY's southern tier and NEPA after 18-20z. There remain plenty of
placement and timing questions at this juncture, so we've added
a tempo group for TSRA at KAVP, with PROB30 groups at KELM and
KBGM. For KITH, KSYR, and KRME, we have PROB30 groups for
showers later this afternoon (after 20-21z).
Winds will be a concern, with a strong low-level jet producing
LLWS conditions area-wide early this morning. During the day, SW
winds will gust 25-30 kt area-wide. There is the potential for
stronger gusts in any TSRA this afternoon, but again, confidence
is not nearly high enough to include at this time.
OUTLOOK...
Wednesday Night...Occasional restrictions likely in rain
showers and snow showers.
Thursday/Friday...Possible restrictions in snow showers.
Saturday...VFR.
Sunday...Restrictions in rain and snow showers.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Flood Watch from this evening through Friday morning for
NYZ009.
&&
SYNOPSIS...DGM
NEAR TERM...DGM/MDP/PCF
SHORT TERM...DGM
LONG TERM...TAC
AVIATION...DGM/MLJHazardous weather outlook, Feb 28, 3:36 PM EST, 11 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 336 PM EST Tue Feb 28 2017 NYZ015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044- 047-048-072-012045- Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung- Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-Tioga- Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming- Lackawanna-Luzerne-Pike-Southern Wayne- 336 PM EST Tue Feb 28 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A strong cold front will bring showers and scattered thunderstorms Wednesday afternoon into early evening. Some thunderstorms could become severe with damaging winds as well as heavy rainfall. There is still uncertainty on this potential, but the best chance for this occurring would be in Northeast Pennsylvania to perhaps the Southern Tier of New York. Continue to monitor the forecast for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ009-012045- Northern Oneida- 336 PM EST Tue Feb 28 2017 ...FLOOD WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for central New York. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. A strong cold front will bring showers and scattered thunderstorms Wednesday afternoon into early evening. Some thunderstorms could become severe with damaging winds as well as heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in New York, 2017Wind Advisories in Pennsylvania, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.